Virginia, 2004

Hail and Damaging Winds in Virginia, May 26, 2004

May 26, 2004 · NWS LWX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 26, 1:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED MAY 26 2004

.MESOSCALE:
18Z SURFACE ANALYSIS SHOWS A STATIONARY BOUNDARY ACROSS THE MID
CHESAPEAKE BAY WEST AND NORTH THROUGH EAST-CENTRAL PENNSYLVANIA. A
WEAK OUTFLOW WAS LOCATED ACROSS SOUTHERN VIRGINIA...WITH A TROUGH IN
THE LEE OF THE APPALACHIANS. A DIFFUSE COLD FRONT WAS LOCATED ACROSS
CENTRAL OHIO. PRESSURE FALLS OF 2-3.5MB WERE NOTED NEAR THE OHIO
RIVER.

ACARS WIND SPEED OBSERVATIONS CONFIRM A VERY STRONG MIDLEVEL JET OF
70-80 KTS CENTERED JUST SOUTH OF CHICAGO. WATER VAPOR LOOP SHOWS
THIS JET (MARKED WITH A DISTINCT DRY SLOT)...HAS BEEN TRANSLATING
EAST ACROSS THE MIDWEST AT 50 TO 60 MPH. WE EXPECT A SQUALL LINE
WILL DEVELOP AT THE NOSE OF THIS JET...WITH THE LINE CONTINUING TO
BUILD NORTHWARD AS THE MIDLEVEL JET CROSSES THE OHIO SURFACE
BOUNDARY. TIMING THE NOSE OF THIS JET...THE LINE WOULD NEAR THE
ALLEGANY FRONT AND HIGHLANDS AROUND 6:00 PM...AND QUICKLY TRANSLATE
EAST ACROSS OUR AREA OF RESPONSIBILITY...NEARING THE CHESAPEAKE BAY
AROUND 8:00 PM. THIS LINE MAY PRESENT A DAMAGING WIND THREAT...ALONG
WITH LARGE HAIL.

OTHER SCATTERED STORMS WILL DEVELOP IN THE OHIO VALLEY AND TRANSLATE
QUICKLY EASTWARD AHEAD OF THIS LINE. THESE STORMS WILL ALSO PRESENT
A LARGE HAIL AND LOCAL DAMAGING WIND THREAT.

18Z IAD SOUNDING SHOWS A CURRENT MLCAPE OF 810 J/KG WHILE SBCAPE IS
2000 J/KG (BOTH UNCAPPED). MID AND UPPER LEVEL WIND FIELDS ARE
RAPIDLY INCREASING...WHICH IS PROVIDING FOR OBSERVED 0-6KM SHEAR OF
48KT. THE HODOGRAPH IS RATHER LONG WHICH SUPPORTS A DAMAGING WIND
THREAT. AS THE PRESSURE FALLS ARRIVE...LOW LEVEL WINDS MAY
BACK...PRESENTING INCREASED LOW LEVEL SHEAR.

ROGOWSKI

.SHORT TERM...
GOOD DYNAMICS AND STRONG JET ASSOCIATED WITH THE NEXT SYSTEM.
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OUT AHEAD
OF MAIN COMPLEX CURRENTLY IN THE OHIO VALLEY. THERE IS POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINFALL AS THE STORMS
MOVE THROUGH THE REGION THIS EVENING (PLEASE SEE ABOVE) AND HAVE
RAISED POPS TO LIKELY. ON THURSDAY WE ARE PROGGED TO HAVE THE FRONT
DRAPED ACROSS THE REGION WITH A CONTINUED CHC OF TSTMS AND SLIGHLY
COOLER TEMPS. ND

.LONG TERM...
12Z RUNS PUSHING FRONT FASTER THROUGH REGION EARLY FRI USHERING IN
DRIER PLEASANT CONDITIONS FOR MOST OF THE HOLIDAY WEEKEND.  LOWERED
POPS TEMPS AND DEWPTS FRI THRU SUN BASED ON INITIAL AND FORECAST AIR
MASS CHARACTERISTICS.  ANOTHER VIGOROUS TROF MOVING THRU CTRL US
OVER THE WEEKEND WILL BEGIN TO IMPINGE ON MIDATL LATE MON INTO TUE
WITH INCREASING CLOUDS AND WARM ADVECTION PCPN SPREADING SW TO NE.
WENT ALONG WITH SURROUNDING OFFICES AND RAISED POPS TUE AS TRIPLE PT
CROSSES REGION.  HELD ON TO 30 POPS DAY 7 AS SYSTEM STRETCHES OUT
WEST TO EAST. PS

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 26, 11:54 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT WED MAY 26 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1254 PM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO VALLEY EARLY
THIS AFTERNOON...AND QUICKLY MOVE EAST ACROSS THE REGION. SOME OF
THESE STORMS MAY BE SEVERE WITH GUSTY TO DAMAGING WINDS AND LARGE
HAIL.

THERE IS ALSO SOME POTENTIAL FOR A LINE OF STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON NEAR THE APPALACHIAN
MOUNTAINS...THEN QUICKLY TRANSLATE EASTWARD THROUGH THE REGION. IF
THIS LINE DEVELOPS...THERE IS A GREATER POTENTIAL FOR DAMAGING WINDS
AND LARGE HAIL. CURRENT INDICATIONS ARE THAT THIS LINE COULD DEVELOP
NEAR THE MOUNTAINS LATE THIS AFTERNOON...NEARING THE CHESAPEAKE BAY
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY NIGHT...AND
THEN AGAIN ON MONDAY AND TUESDAY. SOME OF THE STRONGER STORMS MAY
CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON.

ROGOWSKI/ND

In the hours before

Local storm report, May 26, 12:10 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TORNADO          1 NW LOVETTSVILLE       39.28N 77.65W
05/25/2004  F0               LOUDOUN            VA   NWS STORM SURVEY

            NWS DAMAGE SURVEY IN NORTHERN LOUDOUN COUNTY DISCOVERED A
            WEAK F0 TORNADO TOUCHDOWN NORTHWEST OF LOVETTSVILLE. THIS
            TORNADO WAS APPROXIMATELY 50 YDS WIDE AND WAS ON THE
            GROUND FOR APPROXIMATELY 1/2 MILE.

&&

MANNING
Local storm report, May 26, 12:17 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 NW LOVETTSVILLE       39.28N 77.65W
05/25/2004  1.75 INCH        LOUDOUN            VA   PUBLIC

            NWS SURVEY TEAM INTERVIEWED PUBLIC IN THE VICINITY OF THE
            TORNADO DAMAGE. GOLFBALL SIZED HAIL WAS COVERING THE
            GROUND WITH THIS STORM.

&&

MANNING
Local storm report, May 26, 12:51 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          1 SW LEITERSBURG        39.68N 77.64W
05/25/2004  F1               WASHINGTON         MD   NWS STORM SURVEY

            TORNADO TOUCHED DOWN JUST SOUTHWEST OF LEITERSBURG.
            TORNADO TRACK WAS WITHIN A BROADER AREA OF STRAIGHT LINE
            WIND DAMAGE. SEVERAL VERY LARGE TREES DOWNED AND SOME
            SMALLER TREES SNAPPED. TORNADO WAS ON THE GROUND BETWEEN
            1 AND 1.5 MILES AND WAS 100 YDS WIDE.

0914 PM     TORNADO          ARDEN                   39.42N 78.04W
05/21/2004  F0               BERKELEY           WV   PUBLIC

            DELAYED REPORT OF A TORNADO RECEIVED BY NWS. EYE WITNESS
            VISUALLY SAW TORNADO TOUCHING THE GROUND NEAR ARDEN.
            GROUND SURVEY NOT POSSIBLE DUE TO TIME ELAPSED. WEAK
            TORNADO ESTIMATED WITH MOSTLY DAMAGE TO TREES REPORTED TO
            NWS IMMEDIATELY AFTER THE EVENT.

&&
ONE DELAYED REPORT FROM SEVERE THUNDERSTORMS ON 5/21/04. OTHER REPORT
FROM NWS DAMAGE SURVEY ONGOING.

MANNING
Local storm report, May 26, 1:29 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          7 W THURMONT            39.62N 77.41W
05/25/2004  F0               FREDERICK          MD   NWS STORM SURVEY

            NWS DAMAGE SURVEY DISCOVERED A TORNADO TRACK JUST INSIDE
            THE FREDERICK COUNTY LINE IN FAR NORTHWEST FREDERICK
            COUNTY WEST OF THURMONT AND NORTH OF MYERSVILLE.
            SIGNIFICANT DAMAGE TO TREES AND POWERLINES CONSISTENT
            WITH AN F0 TORNADO. THE WIDTH OF THE TORNADO WAS 50 YARDS
            AND WAS ON THE GROUND FOR APPROXIMATELY 1 MILE.

&&

MANNING
Local storm report, May 26, 2:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     ELKRIDGE                39.20N 76.75W
05/25/2004                   HOWARD             MD   FIRE DEPT/RESCUE

            TREES DOWNED

&&

MANNING
Special weather statement, May 26, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED MAY 26 2004

MDZ002-003-VAZ021-025>031-WVZ048>055-262230-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GRANT WV-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV-MORGAN WV-
PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
441 PM EDT WED MAY 26 2004

...LINE OF STRONG TO SEVERE STORMS APPROACHING FROM THE WEST...

AS OF 4:40 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
STORMS APPROACHING THE ALLEGHENY FRONT AND HIGHLANDS. THE LINE WILL
ACCELERATE EAST TOWARDS TO BLUE RIDGE BETWEEN 5:30 PM AND 6:30 PM.
THE MAIN THREAT FROM THIS LINE WILL BE DAMAGING WINDS. LARGE
HAIL...INTENSE LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE ALSO
EXPECTED WITH THIS LINE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
UPDATES AND POSSIBLE WARNINGS.

ROGOWSKI

The radar

The Roanoke radar (KFCX), 152 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Highland

When
May 26, 3:45 PM EST
Where
Highland County, Mill Gap
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -79.700

Hail the size of a half dollar was reported between Mill Gap and Mustoe.

Thunderstorm Wind, Highland

When
May 26, 3:52 PM EST
Where
Highland County, Monterey
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
38.417, -79.583

Virginia Department of Transportation reported a tree down on Route 600.

Thunderstorm Wind, Waynesboro (C)

When
May 26, 5:05 PM EST
Where
Waynesboro (C) County, Waynesboro
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.067, -78.883

Limbs and power lines down in the northern half of the City.

Thunderstorm Wind, Nelson

When
May 26, 5:20 PM EST
Where
Nelson County, Northeast Portion
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.950, -78.833

Trees down near Wintergreen.

Thunderstorm Wind, Albemarle

When
May 26, 5:40 PM EST
Where
Albemarle County, North Garden
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.933, -78.650

Trees down between North Garden and Covesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396545, 5396546, 5396544, 5396543, 5396542.